Related Experiment Video
Updated: Oct 8, 2026

Rat Model of Photochemically-Induced Posterior Ischemic Optic Neuropathy
Published on: November 29, 2015
Amiodarone-Associated Optic Neuropathy: Clinical Review
An-Guor Wang1, Hui-Chen Cheng1
1Department of Ophthalmology, Taipei Veterans General Hospital, Taipei, Taiwan; Department of Ophthalmology, School of Medicine, National Yang-Ming University, Taipei, Taiwan.
Abstract:
Amiodarone, an antiarrhythmic agent, has been associated with visual loss secondary to optic neuropathy. The reported mean duration of amiodarone use before visual loss is about 9 months. Patients receiving amiodarone have a 2-fold increased risk of developing optic neuropathy, especially in males and possibly in patients with longer duration of treatment. Amiodarone-associated optic neuropathy is characterised by an insidious onset, slow progression, bilateral simultaneous visual loss, and protracted disc swelling. After discontinuing amiodarone use, visual acuity and visual field deficits tend to improve or stabilise in most patients, with about 20% of the patients getting worse.
Related Concept Videos
Glaucoma: Overview
Open Angle Glaucoma: Treatment
Drugs such as carbonic anhydrase inhibitors, α2- and...
Angle Closure Glaucoma: Treatment
Acute Coronary Syndrome II: Pathophysiology and Clinical Manifestations
Peripheral Arterial Disease II: Clinical Manifestations and Diagnostic Evaluation
Aneurysm II: Clinical Manifestations and Diagnostic Studies

